Community Forum

Have a question, or want to share your own tips and experiences? Join the discussion in the community forum. You must be registered to participate. Our forums are moderated by Crohn's & Colitis Foundation staff to facilitate a safe environment.

Azathioprine + dermatology


Sun, October 06, 2019 10:01 PM

Recently my gaestro doctor has told me I'll have to see a dermatologist if I'm to continue on azathiorpine.  Apparently the drug plus my age (63) makes me a risk for skin cancer.  I've been on azathiorpine for 15 years and have had no Crohn's symptoms.

I've done some research and apparently the usual thing is for a dermatologist to examine the skin visually - however this is known to have a very high rate of false positives.

Is this something others have gone through?

FPO Brus
Joined Oct 6, 2019

Thu, November 07, 2019 9:17 PM

Reply posted for Brus.

I have been going to the dermatologist while being on azathioprine and am very grateful I have. The dermatologist will initial check for mole size, shape, and color your first visit and will document characteristics of anything that seems atypical. My dermatologist has only removed moles/spots if next year when I do another check-up if they have greatly changed. Any spot that has changed drastically from year to year is worth examining whether it turns to be cancerous or not. I have found that the best dermatologist who act with discretion when deciding to remove something are ones that are in a clinic that doesnt focus as much as cosmetic dermatology work.

FPO Lainey563
Joined Nov 7, 2019

Related Topics

Newly diagnosed deciding ...
Author Image alexdshook
Joined Jan 23, 2020

I was very recently diagnosd wth Crohns (small bow....

read more

Imuran vs. Remicade/Humir...
Author Image nmiller004
Joined Feb 14, 2020

I am a 45 year old female newly diagnosed with Mod....

read more

Corona Virus and Remicade...
Author Image Jennie RC
Joined Mar 21, 2020

Hi all, I'm facing the decision to get my Rem....

read more